Hail, Barry
- When
- February 15, 11:28 PM CST
- Where
- Barry County, Eagle Rock
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.550, -93.750
Hail to the size of quarters was reported.
A strong upper level trough followed a southern path and interacted with a nearly stationary front near the Arkansas Border to produce strong to severe storms from the late evening of the 15th to the early morning of the 16th. Hail up to two and a half inches in diameter and wind gusts over 60 mph occurred along and south of Highway 60 from Shell Knob to Mountain Grove.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong upper level trough followed a southern path and interacted with a nearly stationary front near the Arkansas Border to produce strong to severe storms from the late evening of the 15th to the early morning of the 16th. Hail up to two and a half inches in diameter and wind gusts over 60 mph occurred along and south of Highway 60 from Shell Knob to Mountain Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 15, 5:28 PM CST, 6 hours earlier.
Area Forecast Discussion National Weather Service Springfield MO 528 PM CST Wed Feb 15 2023 ...00Z Aviation Update... Key Messages: 1. Showers and thunderstorms tonight with some strong to severe storms possible. 2. Some minor wintry mix potential in north late tonight into Thursday morning. 3. Cold wind chills Thursday night into Friday morning. 4. Elevated to significant fire weather potential on Saturday. 5. Potential of additional rain chances next week, however models and ensemble data showing significant differences right now. .SHORT TERM...(This evening through Thursday) Issued at 216 PM CST Wed Feb 15 2023 Water vapor shows an upper level low spinning across the four corners region of the Great Basin early this afternoon, with the best moisture plume from the deep south into the Tennessee valley. Southwest flow aloft was occurring ahead of the low across the plains and lower to mid Mississippi valley. A frontal boundary was bisecting the CWA near the I-44 corridor and extending southwest into a low pressure system in the Texas panhandle. Some surface based instability starting to develop along our southeastern most CWA boundary in the warm sector, where temperatures were in the mid 60s. The low in TX is expected to lift northeast along the frontal boundary tonight, with the front remaining fairly stationary initially. Showers may start developing over the southwest CWA between 00z and 02z this evening as the low lifts into eastern Oklahoma. As the low lifts north into MO, dewpoints southeast of the low track over south central MO may rise into the mid to upper 50s with instability increasing there. The best chances for thunderstorms will arrive as the low lifts north into southern MO from late evening through around 5 AM. A few of the storms may become strong to severe with hail to quarter size and damaging wind gusts up to 60 mph the main risks. The low should lift northeast out of the CWA by 12z Thu. Most of the area will see a dry slow moving in behind the main batch of showers/thunderstorms on Thursday. The main swath of precipitation on the cold side of the low is expected to remain north of the CWA, although some wintry mix will be possible early Thursday morning in portions of central MO. Little to no impact from wintry weather is expected in our CWA. Temperatures behind the low track should fall to the upper 20s to near freezing tonight and will probably not rise much on Thursday. The colder air will gradually push southeast across the area on Thursday with those areas in south central MO mostly seeing falling temperatures during the day. .LONG TERM...(Thursday Night through Wednesday) Issued at 216 PM CST Wed Feb 15 2023 The upper level through will shift east through the area on Thursday night, but much drier air will be in place so no precipitation is expected as this occurs. Surface high pressure will be building into the area and nighttime lows will dip into the teens (northwest) to the mid 20s (southeast). Wind chills on Friday morning will be in the teens, with some upper single digits possible. The colder than normal temperatures will continue into Friday as the surface ridge moves over the area. Highs will generally range from around 40 to the mid 40s. The cold will be short-lived though with upper ridging and low level southerly flow developing Friday night into Saturday. Models are bringing in a shortwave from the southwest during the day on Saturday. GFS seems aggressive with the QPF with this feature given the very dry initial conditions and seems to saturate too quickly. Other models are generally keeping things dry along with the NBM and see no reason at this point to stray from that output. It does bring some gusty winds to the CWA on Saturday along with afternoon RH values dipping into the 30's for some elevated to some significant fire weather conditions showing up in the GHWO. The weekend should see a warming trend continue with temperatures warming back to above normal/well above normal readings in the low 50s Saturday and upper 50s to low 60s on Sunday. More significant model differences are starting to show up as we head into next week, especially into Tuesday and Wednesday. There could be some precipitation moving back into the area during the first half of next week, however some model outputs are not showing much of anything in our CWA. Large temperature differences are showing up in the NBM over the first few days of next work week, so confidence is pretty low overall with the later stages of the long term period at this point. For now, stuck with the NBM deterministic which keeps above normal temperatures in until Wednesday and low pops gradually increasing Tuesday into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 527 PM CST Wed Feb 15 2023 Low pressure moving northeast out of Texas and Oklahoma will lead to scattered showers and some thunderstorms moving into the area from mid evening through the mid overnight hours, affecting the TAF sites from roughly 04Z to 09Z. Have opted to go with TEMPO groups during this timeframe due to the scattered nature of the convection. MVFR ceilings will also move in with this precipitation late this evening into the overnight hours, with IFR ceilings possible at the TAF sites during the second half of the overnight hours into Thursday morning. Northeast winds will back to northwesterly by early Thursday morning as the low pressure center moves across southwestern Missouri, with gusty northwest winds up to 15 to 25 knots from Thursday morning through Thursday evening. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Rothstein
Hazardous Weather Outlook National Weather Service Springfield MO 728 PM CST Wed Feb 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 728 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Scattered showers and thunderstorms will move in later this evening into early Thursday morning. Some strong to severe thunderstorms will be possible, mainly in south central Missouri tonight, with hail up to the size of quarters and damaging wind gusts up to 60 mph the main severe weather risks. Areas north of the Highway 54 corridor may see a rain/snows/sleet mix Thursday morning, however no impacts and little to no accumulations are expected from the snow. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Cold air will filter into the area late Thursday night into Friday morning. This will bring the potential for temperatures in the teens to low 20s and wind chills in the single digits to low teens. Elevated to significant fire weather conditions will be possible on Saturday with gusty winds and low afternoon humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
Special Weather Statement
National Weather Service Springfield MO
1115 PM CST Wed Feb 15 2023
MOZ095-102>104-160545-
Barry MO-Taney MO-Christian MO-Stone MO-
1115 PM CST Wed Feb 15 2023
...Strong thunderstorms will impact portions of western Taney, south
central Christian, Stone and southeastern Barry Counties through 1145
PM CST...
At 1115 PM CST, Doppler radar was tracking strong thunderstorms
along a line extending from near Purdy to 6 miles southeast of
Cassville to near Beaver. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Branson, Table Rock Lake, Table Rock State Park, Shepherd of the
Hills State Park, Lake Taneycomo, Hollister, Silver Dollar City,
Kimberling City, Shell Knob, Reeds Spring, Highlandville, Bull Creek,
Indian Point, Branson West, Galena, Mccord Bend, Golden, Table Rock,
Emerald Beach and Eagle Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CST for
southwestern Missouri.
&&
LAT...LON 3650 9376 3665 9374 3679 9388 3694 9319
3650 9321
TIME...MOT...LOC 0514Z 244DEG 47KT 3676 9385 3662 9378 3644 9381
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PerezThe Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Hail to the size of quarters was reported.
Hail to the size of quarters was reported via MPing.
Hail to the size of tennis balls was reported near Viola along Highway 39. Several buildings and a church had minor roof damage and multiple vehicles suffered hail damage.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Multiple reports of large limbs down and power outages were received. Winds were estimated of at least 60 mph.
A large cedar tree was reported down.
A trained spotter measured a 59.6mph wind gust.
Multiple large limbs were reported down.
Hail from nickel to quarter in size was reported.
Hail to the size of a lime or hen egg was reported in town. numerous vehicles suffered hail damage along with damage to roofs and siding of multiple businesses and homes.
Multiple large 1 to 2 inch diameter limbs were downed from a measured wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081048, 1081049, 1081050, 1081051, 1081052, 1081053, 1081054, 1081057, 1081062, 1081058, 1081063, 1081055, 1081056, 1081059.